Winter Storm, Highland
- When
- December 15, 4:00 PM EST to December 16, 12:00 AM EST
- Where
- Highland forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
A major winter storm occurred on December 15-16 across portions of the region. A low pressure storm tracked from the Gulf Coast to the Delmarva Peninsula by Friday morning, December 16.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A major winter storm occurred on December 15-16 across portions of the region. A low pressure storm tracked from the Gulf Coast to the Delmarva Peninsula by Friday morning, December 16. With warm air being drawn north into the cold air already in place, significant accumulations of freezing rain occurred across much of the area. Significant power outages occurred, especially in the Central Shenandoah Valley. Heavy snowfall also occurred across the higher elevations mainly along the Allegany Front, with nearly a foot of storm total snowfall. Ice accumulations in the Shenandoah Valley were up to 1 inch. 5 fatalities occurred as a result of this major winter storm (indirect). All of these fatalities were traffic related. Dominion Virginia Power reported more than 40,000 customers without power in North-Central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 15, 3:23 PM EST, 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 PM EST THU DEC 15 2005
.SHORT TERM (TONIGHT)...
PRECIPITATION AS OF EARLY THIS AFTERNOON HAVE CHANGED TO FREEZING
RAIN AS MOST PLACES XCPT IN WRN MD AND ERN WV WHERE A MIXTURE OF
SN/IP REMAINS. RAIN IS BEING REPORTED IN ST MARYS/CALVERT AND KING
GEORGE COUNTIES. WINTER WX ADVISORY WILL BE CANCELLED FOR THESE
THREE COUNTIES WITH 330 PM ISSUANCE. XPC SFC FREEZING LINE TO WORK
SLOWLY NWWD AS WARMER AIR IS ADVECTED IN FROM THE OCEAN ON EAST
SOUTHEAST WINDS. NEXT BATCH OF MDT TO HVY PRECIP SEEN ON REGIONAL
RADARS OVR SW VA WILL CONTINUE TO LIFT NORTH THIS EVENING AS LOW
PRES TRACKS RAPIDLY NE FROM GEORGIA TO NEAR DCA BY 06Z FRI. THIS
WILL PRODUCE MAJOR ICING PROBLEMS ESPECIALLY FROM WESTMINSTER SOUTH
THRU FDK/LEESBURG AND WEST TO CUMBERLAND WHERE ROAD AND TEMPERATURE
SENSORS INDICATE READINGS IN THE UPPER TEENS TO LOWER 20S. AN
ADDITIONAL QUARTER TO HALF INCH OF ICE EXPECTED BEFORE PRECIP TAPERS
OFF AROUND 4AM OR SO. FOR DC AND SOUTHEAST SUBURBS EXPECT POCKETS
OF FZRA TO LAST UNTIL ABOUT 7PM. TEMPS SLOWLY RISING TONIGHT AND
BY MIDNIGHT MOST AREAS EAST OF THE BLUE RIDGE SHOULD BE ABV
FREEZING. NAM/RUC40 SHOW WEAK DESTABILIZATION ALOFT THIS EVENING
FOR AREAS EAST OF I-95 WITH K INDEX OVER 30 AND SHOWALTER INDICES
NEAR ZERO. THERE COULD BE AN ISOLD TSTM OR TWO IN THOSE AREAS BUT
WILL NOT MENTION ATTM.
&&
.LONG TERM (FRIDAY THROUGH THURSDAY)...
MAINLY SEASONABLY CHILLY AND QUIET WX EXPECTED NEXT WEEK AS STRONG
HIGH DOMINATES MOST OF THE COUNTRY EAST OF THE ROCKIES. WINTER STORM
EXPECTED TO AFFECT SOUTH ATLANTIC STATES THIS WEEKEND. HAVE ADDED
LOTS OF CLOUDS FOR SAT NIGHT BUT PRECIP EPXECTED TO REMAIN WELL
SOUTH OF THE REGION.
&&
.AVIATION...IFR CONDITIONS THRU TONIGHT. DCA HAS CHANGED TO ALL
RAIN. FZRA AT BWI/MTN/IAD XPCD TO BECOME ALL RAIN BY 02/03Z. MRB
AND CHO EXPECTED TO REMAIN ALL FZRA THROUGH THE ENTIRE EVENT. VFR
CONDITIONS EXPECTED TOMORROW.
&&
.MARINE...EAST WINDS INCREASING TO 20 TO 25 KT THIS
EVENING...BECOMING WEST LATE. SCA CONDITIONS IN EFFECT THROUGH FRI
AFTERNOON.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FOR DCZ001 UNTIL 7 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR DCZ001 FROM 7 AM FRIDAY TO 6 PM
FRIDAY.
MD...WINTER STORM WARNING FOR MDZ002-003 UNTIL 7 AM FRIDAY.
...ICE STORM WARNING FOR MDZ004>006 UNTIL 7 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR MDZ007-011-014-016>018 FROM 7 AM
FRIDAY TO 6 PM FRIDAY.
...WINTER WEATHER ADVISORY FOR MDZ007-009>011-013-014-016 UNTIL 7
AM FRIDAY.
VA...WINTER STORM WARNING FOR VAZ021-028-031 UNTIL 7 AM FRIDAY.
...ICE STORM WARNING FOR VAZ025>027-029-030-036>042-051 UNTIL 7
AM FRIDAY.
...WINTER WEATHER ADVISORY FOR VAZ050-052>056 UNTIL 7 AM FRIDAY.
...SMALL CRAFT ADVISORY FOR VAZ052-055-057 FROM 7 AM FRIDAY TO 6
PM FRIDAY.
WV...WINTER STORM WARNING FOR WVZ048>055 UNTIL 7 AM FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 6 PM FRIDAY.
...WINTER WEATHER ADVISORY FOR ANZ535 UNTIL 7 AM FRIDAY.
&&
FORECASTER...ROSAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1144 AM EST THU DEC 15 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-161645- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1144 AM EST THU DEC 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR PORTIONS OF THE NORTHERN SHENANDOAH VALLEY...POTOMAC HIGHLANDS AND WESTERN MARYLAND. SNOW AND SLEET WILL TRANSITION TO FREEZING RAIN THIS AFTERNOON. ACCUMULATING SNOWS AND SIGNIFICANT ICE ACCUMULATIONS ARE EXPECTED IN THIS AREA. PLEASE REFERENCE WBCWSWLWX (WWUS41) FOR FURTHER DETAILS. AN ICE STORM WARNING IS IN EFFECT FOR AREAS ALONG A LINE FROM BALTIMORE COUNTY TO CHARLOTTESVILLE...WESTWARD INTO THE CENTRAL SHENANDOAH VALLEY. ICE ACCUMULATIONS OF ONE QUARTER TO ONE HALF INCH CAN BE EXPECTED IN THESE AREAS IN ADDITION TO MINOR SNOW AND SLEET ACCUMULATIONS. PLEASE REFERENCE WBCWSWLWX (WWUS41) FOR FURTHER DETAILS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR AREAS ALONG AND EAST OF A LINE FROM HARFORD...TO PRINCE WILLIAM TO ORANGE COUNTY...INCLUDING WASHINGTON DC AND THE CITY OF BALTIMORE. A MIXTURE OF SNOW...SLEET AND FREEZING RAIN IS EXPECTED...WITH ICE ACCUMULATIONS AROUND A TENTH OF AN INCH. PLEASE REFERENCE WBCWSWLWX (WWUS41) FOR FURTHER DETAILS. A SMALL CRAFT ADVISORY WILL BE IN EFFECT BEGINNING LATE THIS AFTERNOON ON THE TIDAL POTOMAC AND MARYLAND PORTION OF THE CHESAPEAKE BAY. WATER LEVELS WILL BE ON THE HIGH SIDE...AND MINOR OVERFLOWS OF THE CHESAPEAKE BAY AND TIDAL POTOMAC MAY OCCUR DURING TONIGHTS HIGH TIDE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT ON THE TIDAL POTOMAC AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH FRIDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND ICE REPORTS WOULD BE GREATLY APPRECIATED.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483797.